Maine, 2017

Damaging Wind in Maine, June 27, 2017

June 27, 2017 · NWS GYX · 1 event in 1 county or zone

An approaching cold front was the focus for convection on the afternoon of the 27th. An isolated cell in Waldo County produced a report of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An approaching cold front was the focus for convection on the afternoon of the 27th. An isolated cell in Waldo County produced a report of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 27, 4:51 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 27, 4:51 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Gray ME
551 PM EDT Tue Jun 27 2017

.SYNOPSIS...
A cold front will approach from the west through this evening
and will likely aid in the development of showers and
thunderstorms, a few of which may be strong to severe. The
front will eventually move off the coast on Wednesday and will
bring a few showers. A warm front will approach on Thursday and
bring increasing chances of showers and thunderstorms during the
afternoon and nighttime hours. Another low pressure system may
affect the region on Saturday with more showers and
thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

550 PM...Minor ESTF update to reflect the current mesonet in
near term grids.

Prev disc...
For the remainder of this afternoon and evening, showers and
scattered thunderstorms will continue. The atmosphere is not
overly destabilized, however good dynamics aloft with an upper
level low pressure system will allow for steep lapse rates
through sunset. The primary threat is for hail, however a few
stronger wind gusts are possible.

The greatest threat for severe weather will be over southern
portions of New Hampshire and southwest Maine where highest
surface based CAPEs will be in place in conjunction with upper
air dynamics. The HRRR and other mesoscale models suggest the
convection will be off the coast between 00Z and 03Z.

Have introduced patchy fog for late tonight with low level
moisture in place. Areas that receive rainfall will also be
prone to some fog.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The upper level low pressure system will be exiting the region
Wednesday. Nevertheless, sufficient moisture and instability
will still be in place, albeit not nearly as much as today, to
trigger a couple showers and perhaps a thunderstorm.
 will mainly be confined to the north and mountains.

Cool, widespread 70s, below normal for this time of the year
will be the highs tomorrow. Patchy fog possible as temperatures
fall towards the dew point values. It will be chilly again with
mid 40s to mid 50s for lows.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The deterministic models remain in decent agreement on the
longwave pattern into the upcoming holiday weekend. We begin the
period with a low amplitude and nearly zonal flow with several
difficult to time weak embedded shortwave impulses. By early in
the upcoming holiday weekend...one of these upstream impulses
will carve out a broad low amplitude trough centered over the
eastern Plains and western Great Lakes. This trough axis will
gradually migrate eastward into the Great Lakes and New England by
the tail end of the holiday weekend. Of note is that during the
past several model runs the deterministic models have trended
towards a higher amplitude trough. In the dailies...a warm front
will advance into New England Thursday and Thursday night as
low pressure approaches from the Great Lakes. This east-west
oriented boundary will stall across northern New England...then
meander a bit north and south across the forecast area Friday
through Sunday as a series of weak lows track along it. This
will be an extended period of warm and humid weather...with
daytime heating and passing shortwave energy contributing to
several rounds of convection during the period. By early
Monday...the surface boundary and higher humidity levels have
been swept offshore. Rising heights and weak ridging should
provide a dry day with seasonable temperatures and decreasing
humidity levels to wind out the holiday weekend.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Short Term...Expect VFR conditions to prevail for the rest of
this afternoon and evening with a developing light southerly
wind. Showers and thunderstorms are likely until about sunset,
forming in New Hampshire and progressing eastward through the
evening hours. Any areas that get significant rainfall could
have a potential for fog tonight. More showers are possible on
Wednesday, mainly in northern areas.

Long Term...

Thu - Fri...Areas of MVFR in SHRA/TSRA.

Sat - Sun...Areas of MVFR in SHRA/TSRA with lcl IFR psb vcnty of
the Maine coast in nighttime fog and stratus.

&&

.MARINE...
Short Term...Light southerly flow expected over the waters
tonight, shifting to the west or southwest on Wednesday.

Long Term...

Thu PM - Sun...Small Craft Conditions are possible outside the
bays.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

ES
Hazardous weather outlook, Jun 27, 1:39 PM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
239 PM EDT Tue Jun 27 2017

MEZ007>009-NHZ001-002-281845-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
239 PM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon. A few thunderstorms may
produce large hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ012>014-018>022-NHZ003>013-015-281845-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
239 PM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon. A few thunderstorms may
produce large hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>152-154-170-281845-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-Waters from Stonington ME to Port Clyde ME from 25 to 40 nm-
239 PM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not required.

ANZ153-MEZ023>028-NHZ014-281845-
Casco Bay-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
239 PM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
south central Maine, southwest Maine and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon. A few thunderstorms may
produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 27, 2:51 PM EST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Gray ME
351 PM EDT TUE JUN 27 2017

MEZ018>020-023>025-NHZ010-013-272045-
Androscoggin-Interior York-Interior Cumberland-Coastal York-Coastal
Cumberland-Sagadahoc-Strafford-Interior Rockingham-
351 PM EDT TUE JUN 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT YORK...SOUTHEASTERN
ANDROSCOGGIN...CUMBERLAND...NORTHWESTERN SAGADAHOC...NORTH CENTRAL
ROCKINGHAM AND CENTRAL STRAFFORD COUNTIES...

At 350 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Standish to Northwood. Movement was
northeast at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Portland, Rochester, South Portland, Biddeford, Brunswick, Westbrook,
Alfred, Sanford, Topsham, Northwood, Dover, Cumberland, Saco, Gorham,
Somersworth, Falmouth, Kennebunk, Cape Elizabeth, Barrington and
Buxton.

This includes the following highways...
 Interstate 295 between mile markers 1 and 44.
 Interstate 95 between mile markers 14 and 68.

This also includes...
  Sebago Lake, Ogunquit Beach, Wells Beach, Fortunes Rock Beach, and
Higgins Beach.

LAT...LON 4312 7122 4382 7074 4414 6977 4331 7028
TIME...MOT...LOC 1950Z 234DEG 40KT 4378 7048 4320 7113

Cempa
Special weather statement, Jun 27, 5:09 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Gray ME
609 PM EDT TUE JUN 27 2017

MEZ018-019-NHZ006-009-010-272300-
Interior York-Interior Cumberland-Belknap-Strafford-Southern Carroll-
609 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YORK...NORTHWESTERN
STRAFFORD...EAST CENTRAL BELKNAP AND SOUTHEASTERN CARROLL COUNTIES...

At 608 PM EDT, a strong thunderstorm was located near Alton, or 14
miles northwest of Rochester, moving northeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Alfred, Sanford, Farmington, Lebanon, Alton, Hollis, Cornish,
Waterboro, Wolfeboro, Lyman, Limington, Limerick, Acton, Brookfield,
Wakefield, Newfield, Shapleigh, Dayton, New Durham and Middleton.

LAT...LON 4336 7117 4351 7129 4380 7070 4354 7057
TIME...MOT...LOC 2208Z 240DEG 28KT 4347 7114

CEMPA
Special weather statement, Jun 27, 5:34 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Gray ME
634 PM EDT TUE JUN 27 2017

MEZ026>028-272300-
Coastal Waldo-Lincoln-Knox-
634 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KNOX...SOUTH
CENTRAL WALDO AND NORTHEASTERN LINCOLN COUNTIES...

At 634 PM EDT, a strong thunderstorm was located 9 miles northwest of
Thomaston, or 11 miles northeast of Damariscotta, moving northeast at
35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rockland, Belfast, Camden, Lincolnville, Rockport, Thomaston,
Jefferson, Hope, Appleton, Belmont, Union, Washington, Waldoboro,
Searsmont, Northport and Somerville.

LAT...LON 4403 6936 4423 6948 4442 6905 4420 6895
TIME...MOT...LOC 2234Z 235DEG 29KT 4415 6935

cempa
Special weather statement, Jun 27, 5:58 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Gray ME
658 PM EDT TUE JUN 27 2017

MEZ018-019-023-024-272330-
Interior York-Interior Cumberland-Coastal York-Coastal Cumberland-
658 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN YORK AND SOUTH CENTRAL
CUMBERLAND COUNTIES...

At 657 PM EDT, a strong thunderstorm was located over Waterboro, or
near Alfred, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Portland, Biddeford, Westbrook, Alfred, Sanford, Saco, Gorham,
Buxton, Hollis, Scarborough, Old Orchard Beach, Waterboro, Lyman,
Arundel, Acton, Shapleigh, Dayton and Windham.

This includes the following highways...
 Interstate 95 between mile markers 33 and 48.

This also includes...
  Higgins Beach and Scarborough Beach State Park.

LAT...LON 4344 7084 4357 7090 4376 7037 4352 7025
TIME...MOT...LOC 2257Z 249DEG 31KT 4351 7076

cempa
Special weather statement, Jun 27, 6:06 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Gray ME
706 PM EDT TUE JUN 27 2017

MEZ022-027-028-272330-
Interior Waldo-Coastal Waldo-Knox-
706 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KNOX AND
SOUTHEASTERN WALDO COUNTIES...

At 706 PM EDT, a strong thunderstorm was located near Belfast, moving
northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Belfast, Bucksport, Camden, Lincolnville, Searsport, Castine, Verona
Island, Winterport, Stockton Springs, Islesboro, Prospect, Penobscot
Township, Frankfort, Brooksville, Northport, Belmont, Searsmont,
Verona, Swanville and Morrill.

This also includes...
  Moose Point State Park.

LAT...LON 4442 6873 4441 6871 4440 6874 4438 6877
      4438 6876 4420 6906 4436 6922 4469 6882
      4462 6884 4454 6876 4438 6882 4438 6880
      4444 6873 4447 6874 4446 6871
TIME...MOT...LOC 2306Z 226DEG 34KT 4435 6906

CEMPA
Special weather statement, Jun 27, 6:17 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Gray ME
717 PM EDT TUE JUN 27 2017

NHZ011-015-272345-
Western And Central Hillsborough-Cheshire-
717 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESHIRE AND
SOUTHWESTERN HILLSBOROUGH COUNTIES...

At 716 PM EDT, a strong thunderstorm was located over Warwick, or
near Orange, moving northeast at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Jaffrey, Milford, Winchendon, Swanzey, Peterborough, Winchester,
Antrim, Marlborough, Mont Vernon, Greenfield, Lyndeborough, Dublin,
Francestown, Bennington, Richmond, Harrisville, Rindge, Hancock,
Sharon and Wilton.

This also includes...
  Mount Monadnock and North Pack Monadnock.

LAT...LON 4273 7241 4307 7190 4286 7167 4271 7197
TIME...MOT...LOC 2316Z 231DEG 35KT 4267 7230

cempa

The radar

The Portland,ME radar (KGYX), 116 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Waldo

When
June 27, 6:25 PM EST to 6:30 PM EST
Where
Waldo County, 0.69 mi S of Temple Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.340, -68.950

An isolated severe thunderstorm downed trees in the Temple Heights section of Northport near Beech Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709671.